I'm taking Lexapro, and my breasts seem unusually tender to the touch. Do Lexapro side effects include breast tenderness?

Answer From Daniel K. Hall-Flavin, M.D.

Escitalopram (Lexapro) is a prescription drug commonly used to treat depression and generalized anxiety disorder. Breast tenderness isn't among the published Lexapro side effects, but some studies and unofficial reports have linked Lexapro and breast tenderness.

Lexapro may interfere with the normal processing of prolactin — a hormone that affects breast tissue. It's possible that this could lead to breast tenderness. Breast pain or breast tenderness has been documented as a rare side effect of other antidepressants, such as citalopram (Celexa) and mirtazapine (Remeron), and certain other medications for mental disorders.

Keep in mind that a number of other things can cause breast pain. Your doctor may consider any possible underlying causes for your symptoms.

Your doctor may have you stop taking Lexapro for a period of time to see whether your breast tenderness improves. But don't change your dose or quit taking your antidepressant until you talk to your doctor. If you stop taking Lexapro too fast, you could get serious signs and symptoms such as agitation, dizziness, headaches or confusion.

If your breast tenderness seems to be related to Lexapro — or if you become pregnant or are breast-feeding while taking Lexapro — talk with your doctor for advice as soon as possible. Your doctor may recommend another antidepressant. Lexapro and several other antidepressants are available in generic form, though any side effects should be similar to those of the brand-name product.

July 30, 2019 See more Expert Answers